I'm involved in a 4 year relationship with my companion. We don't live together but spend every weekend together. We get along very well, I would say we are at a very good stage. He started taking Zoloft (I don't know the exact amount) 2 years ago, due to a traumatic situation. He had been in therapy since I met him, and still is. His pill-taking is being monitored by a doctor. He stopped taking it recently (a month ago) and his doctor gave him Clonazepam, 0.5 mg to take for a 2-week transitional period. As of last weekend, he's off of everything. Although he doesn't complain of the most common symptoms of Zoloft withdrawal, he seems to behave strangely.
He becomes testy and pessimistic, very unlike his personality (a very easy-going guy, super positive, etc.) This past weekend, he spent most of the time taking naps and not being very communicative. He complained about not feeling well but couldn't be specific (no fever, normal appetite). I love him very much, but it' a bit hard for me for two major reasons. One, he doesn't talk too much about what he's feeling, second, I have very little knowledge of this clinical process (I must confess that I'm firm believer of psychotherapy but not so much of medication--sorry if this sounds heretic) That's why I was trying to get info through the net.
Is it normal what he's going through? How can I separate the withdrawal symptoms from his inner turmoil? Actually, can I? Thanks for all your help!
Thank you for writing. Yours is an excellent question, and I hope I can give you the information (and comfort) you seek. This part of your question was great, "How can I separate the withdrawal symptoms from his inner turmoil? Actually, can I?" This shows that you are aware of how complicated depression is and what your friend is dealing with. It's wonderful that you are so supportive and compassionate.
I can imagine that this has been difficult for you for at least the past two years (since the traumatic situation), and I can imagine that you are very eager to have your old "easy-going guy, super positive guy," back.
Any number of situations could be going on with your friend. Since it's not possible to taper off (the lowest dose of) Clonazepam, he may be feeling a slight withdrawal from this anti-anxiety medication. Or, he might still be suffering from the trauma-induced depression which had been addressed by the Zoloft until now. (That would indicate that he might do well to go back on Zoloft or another SSRI. Why did he decide to go off it?
While two years on an antidepressant is a long trial, sometimes persons stay on antidepressants for much longer. It's always prudent to ask the prescribing doctor to taper you off antidepressants after a year or so, but many people respond so well to SSRI's and have such few side-effects that they - and their doctors - assume they will continue them indefinitely.)
Then again, he might be experiencing an adjustment to not taking medication which is, in itself, depressing. Can you imagine taking medication to deal with a traumatizing stressor for two years, stopping the medication, and finding out that you still don't feel great? That would be depressing!
Or, your friend could be physically ill, since the symptoms you mentioned sound like a cold or flu. He could be sick with or without depression, or be depressed that he is psychotropic medication-free, but now has the flu!
Do you see how impossible it would be for you to make sense out of what is going on with him? I sure hope that you have support for yourself during this time. I encourage you to investigate CoDA, the support group for persons dealing with co-dependency issues. The best way that you can help your friend is by modeling self-care and efficacy. By getting the guidance and encouragement you need, you will be showing him what he must do.
Obviously, he needs to be in contact with his doctor about his current mood so that an accurate medical and psychiatric assessment can be made. But, you have almost no effective way to help him other than by taking care of yourself and your own needs right now. You get to miss the "easy-going guy, super positive" friend you had and need to find support for yourself while he struggles through this.
Whatever you do, DO NOT take his illness personally. You didn't cause it and you can't cure it. Please take the concern you have, though, and use it to motivate yourself to get some support. Just like you reached out to an online counselor, you can reach out to other friends who can and will be resources for you.
It wouldn't hurt to consider ongoing therapy for yourself, too, because it seems likely that this has taken some kind of toll on your self-esteem. Watching the one you love struggle with depression effects a person; you may need to process this loss and adjustment in counseling yourself.
Good luck with everything!
Margaret "Peg" Burr , MA, MFT
This question was answered by Margaret "Peg" Burr. She is a California Licensed Marriage and Family Therapist (MFC34374) with a private practice in Santa Clarita (near Los Angeles). She performs psychodynamic psychotherapy with individual adult clients as well as couples, teens, and families. She also runs groups for adults and adolescents. Her specialty area is Object Relations Systems Theory. This branch of psychodynamic psychotherapy uses a client's interpersonal relationships as windows into his or her intrapsychic structure.For more information visit: http://www.pegburr.com/